We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Adderall Overdose Symptoms, Prevention & Treatment

Adderall overdoses are an overlooked but very real and dangerous aspect of using this fairly common stimulant drug. In recent years, fatal overdoses have been on the rise. In 2018, amphetamines such as Adderall were responsible for more overdose deaths than any other type of stimulant.

Adderall overdose is an especially high risk for people without a prescription or who have not taken it before. This powerful stimulant can produce dangerous and potentially deadly overdoses if someone takes a high dose for the first time, has a pre-existing health condition, or if someone uses it in higher-than-prescribed doses.

In this article

    Signs & Symptoms of An Adderall Overdose

    Adderall overdoses are usually very noticeable due to the range of hyperactive symptoms that characterize amphetamine overdoses. Overdosing on Adderall can be dangerous. Even if someone survives the overdose, permanent brain damage is a very real possibility. Some of the more serious signs of an Adderall overdose include:

    • Large Pupils
    • Rapid Heart Rate
    • Elevated Blood Pressure
    • Irregular Heartbeat
    • Cardiac Arrest
    • Psychosis & Paranoia
    • High Body Temperature
    • Seizures
    • Brain Damage
    • Stroke (particularly hemorrhagic stroke, aka brain bleed)
    • Death

    These symptoms can be extremely dangerous and even fatal if medical treatment is not sought immediately. Even if someone does not suffer a stroke or heart attack, having a high enough body temperature for too long may result in brain damage and further complications.

    Adderall Overdose

    What To Do If Someone Overdoses on Adderall

    An Adderall overdose can be a dangerous event, not only for the person overdosing but also for others around them. People may experience psychosis and intense paranoia during an Adderall overdose. Keeping your distance is a good idea. That being said, there are some things that you can do the improve their chances of making it through an overdose alive. A few things to do could include:

    1. Call For Medical Help. The absolute first thing that should be done if you suspect someone is overdosing on Adderall is to call for emergency medical services.
    2. Keep Your Distance, But Also Keep Your Eye On Them. Someone may be hysterical or psychotic. If this is the case, then keep some distance between you. You can watch them from afar and pay attention to what they are doing.
    3. Brief Medical Help On Exactly What Happened. Once medical help arrives, tell them everything you know about the person and the situation, including any other drugs or alcohol the person may have used, co-occurring medical or mental health issues, etc. Any detail may be able to help improve their chances for survival and getting the help they need.

    While there is currently no antidote medication to treat Adderall overdoses, medical care is usually supportive in nature. The goal of medical treatment is to reduce excitability, usually through medications such as benzodiazepines, so that someone will pose less of a risk to themselves and others. Additionally, activated charcoal may flush some of the Adderall out that has not yet been absorbed by the body.

    Dangers

    Some of the greatest dangers of an Adderall overdose come from the increased energy and neurological hyperactivity this drug produces. This includes both psychological hyperactivity and physical hyperactivity which can cause a range of issues.

    Some of the psychological dangers of an Adderall overdose can include:

    • Neurotoxic Brain Damage
    • Psychotic Episodes
    • Delusions & Paranoia

    Some of the physical dangers of an Adderall overdose include:

    • Damage to the Heart
    • Brain Damage (due to spiking blood pressure)
    • Organ Damage (due to hyperthermia)

    These dangers not only cause short-term risks. They can also produce long-term issues that may take years to heal and sometimes may even be permanent. Getting professional medical help during an Adderall overdose can reduce the danger, although the potential for harm is still present.

    Prevention

    While the only way to avoid an Adderall overdose with certainty is to not use Adderall in the first place, there are some things that someone can do to reduce the risks of an overdose even if they do use this drug. If someone is insisting on doing Adderall and they do not have a prescription, some things that may reduce the risk of an overdose include:

    • Do Not Mix Adderall With Other Drugs. Mixing drugs can create very dangerous complications, introduce new risks, and increase the risks of an overdose from either of the drugs.
    • Do Not Do Strenuous Physical Activity While Taking Adderall. Stimulants like Adderall can increase body temperature and make it easier to overheat. Avoiding extra physical strain can reduce the risk of overheating.
    • Do Not Take More Than The Prescribed Dosages. Whether or not someone has a prescription, it is unsafe to exceed prescribed dosages.

    These steps may reduce the risks of dangerous side effects and prevent an overdose. Dangerous complications may still arise even following these guidelines. To reiterate, the most effective way to prevent an Adderall overdose is to avoid doing Adderall.

    Treatment

    If you or someone you know has experienced an Adderall overdose, this is a good indicator that Adderall use may be getting out of control. The most reliable way to get help after an overdose, or before an overdose occurs for that matter, is to enter an Adderall addiction treatment center.

    Resources

    Some additional Adderall overdose resources can be found below. While Adderall overdoses are not as common as other types of drug overdoses, they can still be dangerous. Having as many avenues to get help as possible can put someone in the best possible position to stop abusing Adderall and find their way into recovery.

    International Overdose Awareness Day: This organization promotes awareness, education, and prevention of drug overdoses of all kinds. They also provide a helpful downloadable fact sheet for responding to an overdose.

    Toward The Heart: A drug overdose prevention site provided by the government of British Columbia, this page details the specific signs and symptoms of a stimulant overdose.

    National Institute on Drug Abuse: A guide on “Stimulant Drug Facts” that includes an overview of prescription stimulants and the risks posed by abusing these powerful drugs.

    Centers for Disease Control: A fact sheet about prescription stimulant overdoses and information about the rising rates of overdoses in recent years.

    Minnesota Department of Health: This guide entitled “Methamphetamine and Other Stimulants” looks at the specific risks of prescription stimulant overdoses.

    You Aren’t Alone

    We’re Here To Help

    Get help now

    We’d love the opportunity to help you during this overwhelming and difficult process. The Summit Wellness Group is located in Georgia and all of your calls will be directed to one of our local staff members. Our sincere passion is helping people recover so that they can live full, meaningful and healthy lives.

    Call us 24/7 at 770-299-1677. If we aren’t the right fit for you then we’ll utilize our expertise and connections within the treatment industry to assist you in finding the best provider for your specific needs. Alternatively you can fill out our contact form and a member of our staff will contact you shortly.